Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Dodge City, KS

May 16, 20224 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2022, 11:07 PM CDT for 4 counties in Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2022, 11:07 PM CDT (04:07 UTC)
Expired
May 16, 2022, 11:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 11:28 PM CDTTSTM WND GST 6211 S Big Bow, KSSE STANTON COUNTY - KKSJOHNS3.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS53 KDDC 170407
SVRDDC
KSC067-129-187-189-170445-
/O.NEW.KDDC.SV.W.0073.220517T0407Z-220517T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1107 PM CDT Mon May 16 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Grant County in southwestern Kansas...
  Southern Stanton County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 1145 PM CDT.

* At 1105 PM CDT, a severe thunderstorm was located 11 miles east of 
  Richfield, moving east at 35 mph. This replaces the previous 
  warning for Stanton and Morton counties.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Moscow and Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10202 3746 10203 3772 10109 3701 10108
TIME...MOT...LOC 0405Z 268DEG 30KT 3731 10159 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JJOHNSON
2 follow-up statements
250 
WWUS53 KDDC 170422
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1122 PM CDT Mon May 16 2022

KSC067-129-187-189-170445-
/O.CON.KDDC.SV.W.0073.000000T0000Z-220517T0445Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
1122 PM CDT Mon May 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR MORTON...GRANT...SOUTHEASTERN STANTON AND STEVENS COUNTIES...

At 1121 PM CDT, a severe thunderstorm was located 11 miles north of
Feterita, moving east at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Ulysses, Hugoton, Rolla, Moscow, Richfield, Wilburton, Ryus, Cave,
Hickok, Woods, Big Bow and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10188 3750 10189 3772 10109 3701 10108
TIME...MOT...LOC 0421Z 266DEG 18KT 3731 10155 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JJOHNSON
906 
WWUS53 KDDC 170441
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1141 PM CDT Mon May 16 2022

KSC067-129-187-189-170451-
/O.EXP.KDDC.SV.W.0073.000000T0000Z-220517T0445Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
1141 PM CDT Mon May 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR MORTON...GRANT...SOUTHEASTERN
STANTON AND STEVENS COUNTIES WILL EXPIRE AT 1145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3699 10188 3750 10189 3772 10109 3701 10108
TIME...MOT...LOC 0441Z 268DEG 30KT 3732 10135 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:45 PM CDT, 22 minutes earlier.

Area forecast discussion, May 16, 10:45 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1045 PM CDT Mon May 16 2022

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon May 16 2022

A weak disturbance will move through eastern Colorado this evening
and into western Kansas overnight. This will lead to a few
thunderstorms forming across eastern Colorado, trekking east into
western portions of the CWA. These storms will start to decay as
they head into Kansas with strong winds being the main concern. A
heat burst overnight can not be ruled out close to these decaying
storms. Otherwise expect increasing cloudiness overnight with
winds generally from the south. Winds become light and variable
tomorrow ahead of a cold front moving in form the north with skies
becoming mostly clear by tomorrow afternoon. As for temperatures,
lows tonight look to dip into the upper 50s to low 60s with highs
tomorrow reaching into the 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon May 16 2022

A weak cold front is expected to move through the area Tuesday
afternoon into Tuesday night. Another round of isolated to
scattered thunderstorms is expected to move eastward off the
higher terrain of Colorado Tuesday afternoon and into northern
portions of the CWA Tuesday evening. These storms will collide
with a more unstable air mass to the east leading to a few storms
to become severe. Large hail and damaging winds look to be the
main concern. Yet another shortwave is progged to move through
eastern Colorado Wednesday with another chance of thunderstorms
Wednesday evening. Otherwise expect an increase in cloudiness
during the overnight hours with decreasing cloudiness during the
day. A drier pattern emerges Thursday into Friday with winds from
the south Thursday, shifting to the north Friday morning as a cold
front pushes through the area. Ensemble models then depict the
next storm system to move through the area Saturday. This will
need to be watched as we get newer model runs. As for
temperatures, highs look to reach into the 80s Wednesday with near
100 degrees in some places Thursday. We then cool down into the
70s to 60s Friday into this weekend before rebounding into the 80s
Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM CDT Mon May 16 2022

VFR will continue to prevail through this TAF cycle. Radar imagery
at 0340z showed weak thunderstorms with strong gusty outflow winds
near EHA and SW of LBL. Kept a VCTS/CB mention at LBL the next few
hours, otherwise the airports will be dry tonight with convective
anvil debris and SE winds of 10-12 kts. After 15z Tue, south winds
will increase at all terminals gusting 25-28 kts. Convection is
not expected at LBL/GCK/DDC for the remainder of the TAF period. A
cold front will sweep through the airports 03-06z Wed, with an
abrupt northerly wind shift, and north wind gusts of 30-40 kts.
Scattered thunderstorms are expected in the HYS vicinity Tuesday
night, and included VCTS/CB at the end of the HYS TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  94  58  85 /  20  10  10   0
GCK  58  93  57  84 /  20   0  10   0
EHA  58  97  57  87 /  20  10   0  10
LBL  58  98  57  87 /  20  10   0  10
HYS  59  90  59  82 /  20  10  30   0
P28  62  95  63  87 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, May 16, 2:34 AM CDT, 20 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Mon May 16 2022

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Mon May 16 2022 /134 AM MDT Mon May 16 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Monday.

Day 1 Discussion
----------------

Strong south winds will return Monday afternoon, strongest across
the western counties, where fire danger will be elevated once
again.

Scattered thunderstorms are expected to enter the southwest zones
Monday evening. The primary risk from these storms will be outflow
winds to 70 mph and areas of blowing dust.

Day 1 Hazards
-------------
* Thunderstorm wind: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorm potential continues Tuesday, with coverage favoring
the northeast zones Tuesday evening. Some storms may be severe
with large hail and damaging winds.

Another complex of thunderstorms may arrive from Colorado
Wednesday evening.

Unseasonably hot temperatures are expected Thursday, with elevated
to critical fire danger. A strong cold front will bring strong
north winds Thursday night.

Days 2-7 Hazards
----------------
* Tuesday
  - Fire weather: Elevated risk
  - Severe thunderstorms: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Elevated risk
  - Frost: Limited risk

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required for the southwest zones,
southwest of a Lakin-Meade line Monday evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Special weather statement, May 16, 10:02 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Mon May 16 2022

KSZ074-084-085-170345-
Stanton KS-Stevens KS-Morton KS-
1002 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of Morton, Stanton and
west central Stevens Counties through 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 9 miles southwest of The Saunders Elevator, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  The Saunders Elevator around 1015 PM CDT.

Other locations in the path of this storm include Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 10204 3774 10156 3700 10155 3699 10204
TIME...MOT...LOC 0302Z 264DEG 23KT 3736 10213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, May 16, 10:48 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Mon May 16 2022

KSZ085-086-170415-
Seward KS-Stevens KS-
1048 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of southern Seward and
southeastern Stevens Counties through 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 12 miles southwest of Liberal, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10122 3723 10104 3700 10063
TIME...MOT...LOC 0348Z 234DEG 29KT 3692 10111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON
Local storm report, May 16, 11:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1103 PM CDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     ELKHART                 37.00N 101.90W
05/16/2022  M63 MPH          MORTON             KS   AWOS

            AWOS STATION KEHA ELKHART AWOS SITE.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:02 PM CDTSpecial Weather StatementDDCMorton, Stanton43 min
May 16, 10:32 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens43 min
May 16, 10:48 PM CDTSpecial Weather StatementDDCSeward27 min
May 16, 11:09 PM CDTSpecial Weather StatementDDCSeward36 min
May 16, 11:29 PM CDTSpecial Weather StatementDDCMeade31 min
May 16, 11:48 PM CDTHigh Wind WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens57 min
May 17, 3:21 PM CDTFire Weather WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more22 hr
May 17, 6:33 PM CDTSpecial Weather StatementDDCKearny27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.